, Volume 28, Issue 2, pp 475–498 | Cite as

A stochastic ordering based on the canonical transformation of skew-normal vectors

  • Jorge M. ArevalilloEmail author
  • Hilario Navarro
Original Paper


In this paper, we define a new skewness ordering that enables stochastic comparisons for vectors that follow a multivariate skew-normal distribution. The new ordering is based on the canonical transformation associated with the multivariate skew-normal distribution and on the well-known convex transform order applied to the only skewed component of such canonical transformation. We examine the connection between the proposed ordering and the multivariate convex transform order studied by Belzunce et al. (TEST 24(4):813–834, 2015). Several standard skewness measures like Mardia’s and Malkovich–Afifi’s indices are revisited and interpreted in connection with the new ordering; we also study its relationship with the J-divergence between skew-normal and normal random vectors and with the Negentropy. Some artificial data are used in simulation experiments to illustrate the theoretical discussion; a real data application is provided as well.


Skew-normal distribution Canonical transformation Convex transform order 

Mathematics Subject Classification

60E05 62H05 



The authors wish to thank the reviewers for helpful comments that enriched the paper.


  1. Abramowitz M, Stegun IA (eds) (1965) Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, 1st edn. Dover Publications, New YorkzbMATHGoogle Scholar
  2. Adcock C (2004) Capital asset pricing for UK stocks under the multivariate skew-normal distribution. Chapman and Hall/CRC, London, pp 191–204Google Scholar
  3. Adcock C, Eling M, Loperfido N (2015) Skewed distributions in finance and actuarial science: a review. Eur J Finance 21(13–14):1253–1285Google Scholar
  4. Arellano-valle RB, Genton MG (2010) Multivariate unified skew-elliptical distributions. Chil J Stat 1(1):17–33MathSciNetzbMATHGoogle Scholar
  5. Arevalillo JM, Navarro H (2012) A study of the effect of kurtosis on discriminant analysis under elliptical populations. J Multivar Anal 107:53–63MathSciNetzbMATHGoogle Scholar
  6. Arevalillo JM, Navarro H (2015) A note on the direction maximizing skewness in multivariate skew-t vectors. Stat Probab Lett 96:328–332MathSciNetzbMATHGoogle Scholar
  7. Arnold BC, Groeneveld RA (1995) Measuring skewness with respect to the mode. Am Stat 49(1):34–38MathSciNetGoogle Scholar
  8. Azzalini A (2005) The skew-normal distribution and related multivariate families. Scand J Stat 32(2):159–188MathSciNetzbMATHGoogle Scholar
  9. Azzalini A (2016) The R package sn: the skew-normal and skew-\(t\) distributions (version 1.4–0). Università di Padova, ItaliaGoogle Scholar
  10. Azzalini A, Capitanio A (1999) Statistical applications of the multivariate skew normal distribution. J R Stat Soc Ser B (Stat Methodol) 61(3):579–602MathSciNetzbMATHGoogle Scholar
  11. Azzalini A, Capitanio A (2003) Distributions generated by perturbation of symmetry with emphasis on a multivariate skew t-distribution. J Roy Stat Soc B 65(2):367–389MathSciNetzbMATHGoogle Scholar
  12. Azzalini A, Capitanio A (2014) The skew-normal and related families. IMS monographs. Cambridge University Press, CambridgeGoogle Scholar
  13. Azzalini A, Dalla Valle A (1996) The multivariate skew-normal distribution. Biometrika 83(4):715–726MathSciNetzbMATHGoogle Scholar
  14. Azzalini A, Regoli G (2012) Some properties of skew-symmetric distributions. Ann Inst Stat Math 64(4):857–879MathSciNetzbMATHGoogle Scholar
  15. Balakrishnan N, Scarpa B (2012) Multivariate measures of skewness for the skew-normal distribution. J Multivar Anal 104(1):73–87MathSciNetzbMATHGoogle Scholar
  16. Balakrishnan N, Capitanio A, Scarpa B (2014) A test for multivariate skew-normality based on its canonical form. J Multivar Anal 128:19–32MathSciNetzbMATHGoogle Scholar
  17. Baricz A (2008) Mills’ ratio: monotonicity patterns and functional inequalities. J Math Anal Appl 340(2):1362–1370MathSciNetzbMATHGoogle Scholar
  18. Belzunce F, Mulero J, Ruíz MJ, Suárez-Llorens A (2015) On relative skewness for multivariate distributions. TEST 24(4):813–834MathSciNetzbMATHGoogle Scholar
  19. Branco MD, Dey DK (2001) A general class of multivariate skew-elliptical distributions. J Multivar Anal 79(1):99–113MathSciNetzbMATHGoogle Scholar
  20. Capitanio A (2012) On the canonical form of scale mixtures of skew-normal distributions. arXiv:1207.0797
  21. Capitanio A, Azzalini A, Stanghellini E (2003) Graphical models for skew-normal variates. Scand J Stat 30(1):129–144MathSciNetzbMATHGoogle Scholar
  22. Contreras-Reyes JE, Arellano-Valle RB (2012) Kullback–Leibler divergence measure for multivariate skew-normal distributions. Entropy 14(9):1606–1626MathSciNetzbMATHGoogle Scholar
  23. Cook R, Weisberg S (2009) An introduction to regression graphics. Wiley series in probability and statistics. Wiley, New YorkGoogle Scholar
  24. Counsell N, Cortina-Borja M, Lehtonen A, Stein A (2011) Modelling psychiatric measures using skew-normal distributions. Eur Psychiatry J Assoc Eur Psychiatr 26(2):112–114Google Scholar
  25. Franceschini C, Loperfido N (2016) MaxSkew: orthogonal data projections with maximal skewness. R package version 1.0. Accessed 22 Feb 2017
  26. Genton M (2004) Skew-elliptical distributions and their applications: a journey beyond normality. CRC Press, Boca RatonzbMATHGoogle Scholar
  27. Genton M, Loperfido N (2005) Generalized skew-elliptical distributions and their quadratic forms. Ann Inst Stat Math 57(2):389–401MathSciNetzbMATHGoogle Scholar
  28. Hardin J, Wilson J (2009) A note on oligonucleotide expression values not being normally distributed. Biostatistics 10(3):446–450Google Scholar
  29. Landsman Z, Makov U, Shushi T (2017) Extended generalized skew-elliptical distributions and their moments. Sankhya A Indian J Stat 79(1):76–100MathSciNetzbMATHGoogle Scholar
  30. Loperfido N (2010) TEST. Canonical transformations of skew-normal variates 19(1):146–165MathSciNetGoogle Scholar
  31. Loperfido N (2013) Skewness and the linear discriminant function. Stat Probab Lett 83(1):93–99MathSciNetzbMATHGoogle Scholar
  32. MacGillivray HL (1986) Skewness and asymmetry: measures and orderings. Ann Stat 14(3):994–1011. MathSciNetzbMATHGoogle Scholar
  33. Main P, Arevalillo JM, Navarro H (2015) Local effect of asymmetry deviations from Gaussianity using information-based measures. In: Proceedings of the 2nd international electronic conference on entropy and its applications, vol 2, pp 15–30Google Scholar
  34. Malkovich JF, Afifi AA (1973) On tests for multivariate normality. J Am Stati Assoc 68(341):176–179Google Scholar
  35. Mardia KV (1970) Measures of multivariate skewness and kurtosis with applications. Biometrika 57:519–530MathSciNetzbMATHGoogle Scholar
  36. Marshall A, Olkin I (2007) Life distributions: structure of nonparametric, semiparametric, and parametric families. Springer series in statistics. Springer, New YorkzbMATHGoogle Scholar
  37. Oja H (1981) On location, scale, skewness and kurtosis of univariate distributions. Scand J Stat 8(3):154–168MathSciNetzbMATHGoogle Scholar
  38. Pearson K (1895) Contributions to the mathematical theory of evolution. ii. skew variation in homogeneous material. Philos Trans R Soc Lond A Math Phys Eng Sci 186:343–414Google Scholar
  39. Revelle W (2016) psych: procedures for psychological, psychometric, and personality research. Northwestern University, Evanston. R package version 1.6.9. Accessed 22 Feb 2017
  40. Taniguchi M, Petkovic A, Kase T, DiCiccio T, Monti AC (2015) Robust portfolio estimation under skew-normal return processes. Eur J Finance 21:1091–1112Google Scholar
  41. Van Zwet WR (1964) Convex transformations of random variables. Mathematish Centrum, AmsterdamzbMATHGoogle Scholar
  42. Vernic R (2006) Multivariate skew-normal distributions with applications in insurance. Insurance Math Econ 38:413–426MathSciNetzbMATHGoogle Scholar
  43. Wang J (2009) A family of kurtosis orderings for multivariate distributions. J Multivar Anal 100(3):509–517MathSciNetzbMATHGoogle Scholar
  44. Zadkarami MR, Rowhani M (2010) Application of skew-normal in classification of satellite image. J Data Sci 8:597–606Google Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2018

Authors and Affiliations

  1. 1.Department of Statistics, Operational Research and Numerical AnalysisUniversity Nacional Educación a Distancia (UNED)MadridSpain

Personalised recommendations